Trazodone&What Should I Do
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Trazodone & What Should I Do


I'm diagnosed with major depression, and on 100mg of zoloft and 25mg of trazodone. The trazodone was originally to help me sleep, but I noticed it had a significant effect on my mood so kept taking it even when it stopped having that effect.

Recently, after getting my prescriptions refilled, I was looking at the list of possible side effects ("ah, so that's why I'm always hungry") and noticing hypomania looked it up to find out what it meant (the idea suggested by the word sounded applicable.)

The definitions I came up with sounded very descriptive of my state, both in terms of the effect trazodone has on me and what I've experienced other times; I've had periods where I was just plain depressed and periods where my emotions occillated, most commonly with a two day period.  I also noticed that this fit the definition of bipolar II.

With the current meds, I'm not entirely stable but I am functional.  for most of this semester, I've had about one day a week when I'd feel completely awful and the rest of the time slightly hyper.  I can't seem to stop talking (very unusual for me, well considering usual to be until a little over two years ago when I started being screwed up emotionally) but a lot of what I say gets off track before I get to the end.  I have some difficulty reading but can read up to one line at a time so if I use a bookmark or something too keep track of my line I can make it through my textbooks, unlike a last year, before meds, during some of my more extreme occillations when I could almost never read more than very short isolated sentances.  Things do get to that extent if I take a whole trazodone instead of splitting it in half; I can't sit still, don't sleep much, am generally non-productive.

My question:  what should I do?  Should I just be happy to have this significant improvement (I often actually care I'm alive now, which didn't happen for about two years) and not mess with what isn't broken?  Also, what should I be doing with the trazodone?  The original prescription said one half to two as needed, and the person I went to to get it refilled wrote down one a night, even though I'd told him I was splitting them (and he seemed to think that the best idea was just to continue things as they were.)

I'm generally wary of trying out meds since celexa messed me up worse (made me incredibly tired and made me twitch; the tiredness went away when I stopped taking it but the twitching is a year later still tapering off.)  But stuff I've come across lately suggests that I could be messing myself up worse with what I'm on right now.  And I know that that amount of trazodone is not supposed to make someone really hyper.


Dear Mr. or Ms C'  -- 
As you point out, when you get something that's working better than what preceded it by a substantial margin, it's hard to consider turning to a completely different approach.  Too bad there aren't more guarantees in this business.  Here are two thoughts to consider. 

First, the point of a diagnosis is to lead to effective treatments.  So if someone were to give you a diagnosis of bipolar II, as you've come now to wonder about, the "treatment arrow", so to speak, would be pointing at mood stabilizers and perhaps also at tapering antidepressants.  I'm not sure Trazodone would do what it's doing, for example, without Zoloft there too.  Hard to tell.  (Don't you go trying to stop your Zoloft now because I said that!  You need to be working pretty closely with someone who can help you watch these symptoms and work with you to decide what course to try next...)

Second, is there risk to continuing what you're doing?  Well, again, nothing is sure in this business.  There is some evidence to suggest that some people who continue "cycling" get worse over time.  There is good evidence to suggest that antidepressants induce rapid cycling.  But for your kinds of symptoms (as opposed to Bipolar I, where the "worsening" with repeated cycles has been described), will you worsen?  Are the medications causing the cycling?  Can't say for sure.  It's pretty suggestive, your account of your symptoms. 

What to do?  Get with someone who can help you.  If the person who's prescribing doesn't seem to care much, seek out someone else.  If you can find a psychiatrist knowledgeable about bipolar disorder, even for a "consultation" -- a diagnostic assessment and treatment recommendations -- that would be best, even if you then have to rely on some local doc' who's not as knowledgeable about bipolar disorder to carry out those recommendations.  Try this site to see if there's a specialist near you.  

Well, again I learned something.  I've always wondered whether Trazodone could cause rapid cycling as other antidepressants seem to do, because generally (when people are taking it by itself, anyway) it seems not to do that, at least no where near as often as other commonly used antidepressants like Celexa and the rest.  Also interesting to hear about the twitching, this far out from Celexa.  There's a psychiatrist at Harvard who's written about that, thinks we don't warn folks enough about that before giving things like Celexa.  I hadn't seen it last this long though.  So, thanks for writing.  Good luck in your search for a good guide. 

Dr. Phelps

Published November, 2001

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?